MAUDE Adverse Event Report: DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, .5 FL OZ TWISTOFF - STERILE; Wound Recon - Advanced

DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, .5 FL OZ TWISTOFF - STERILE; Wound Recon - Advanced
Catalog Number 31805
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 08/30/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
A patient's relative reported: "my dad used medihoney for several years that he bought through amazon.He passed away on (b)(6) 2025, from an infection that the doctors tried to surgically remove.My dad became paraplegic at the age of 20 from a car accident and was wheelchair bound until he passed at the age of 77.My dad had open wounds on his butt and lower back to which the medihoney was used for.His primary care doctor, recommended he use medihoney.My dad's official cause of death according to his death certificate was acute hypoxic respiratory failure and chronic cervical osteomyelitis.He went to the hospital complaining of back and neck pain.On scans they saw infection in his spine.A spinal surgeon performed 2 surgeries, 1 week a part, to remove the infection from his spine.My dad's lungs never recovered from the surgeries and he refused to stay on a vent or be trached, he was then put on hospice and passed away.I did not see every tube of medihoney that he purchased but i would think they were sealed when he received them.My dad had a home health aide that would apply the medihoney to the wounds so i did not see the tubes throughout use of it.".
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Updated fields d1, d2a, d4, d9, g3, g6, h2, h3, h6, h11.The medi honey (31805) was not returned for evaluation as the product was discarded and lot number information has not been provided; therefore, an evaluation of the device could not be performed, and device history record (dhr) could not be reviewed.The root cause(s) of the reported issue could not be determined.If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.Medical assessment: based on the non-clinical information provided by the patients daughter, a causal relationship between medi honey use and the patient s chronic cervical osteomyelitis with progression to systemic infection, and subsequent death is highly unlikely.The reported cause of death (acute hypoxic respiratory failure) is consistent with postoperative respiratory complications and/or decline in a medically complex, elderly patient following major spinal surgery.Chronic cervical osteomyelitis indicates a deep-seated spinal infection.Additionally, the patient had multiple significant risk factors for infection, including long-term paraplegia and immobility, chronic pressure ulcers, advanced age, and likely recurrent or chronic wound colonization.Medi honey is a topical wound care product used on external wounds and is not indicated to treat or likely to cause deep spinal infections.Medi honey products are ultra-filtered and terminally sterilized by gamma irradiation after packaging, a validated process that eliminates viable microorganisms, including bacterial spores, and significantly reduces the risk of product-related contamination.This sterilization method preserves the products intrinsic properties while ensuring microbiological safety.In addition, medi honey possesses well-documented intrinsic antimicrobial activity attributable to its low ph, high osmolarity, and bioactive components such as methylglyoxal.Internal validation and challenge testing have demonstrated a low risk of microbial proliferation over the labeled open-shelf life (four months for single-patient, multiple-use applications).Manufacturing is conducted in controlled cleanroom environments with strict quality and contamination controls.Given these factors, the likelihood that medi honey served as a source of infection is extremely low.Based on the available information, there is no direct evidence to support a causal or contributory relationship between medi honey use and the patients chronic wounds, chronic infections, acute respiratory failure, or death.There is no direct clinical or mechanistic linkage between topical medi honey use and the development of cervical osteomyelitis, a deep internal infection anatomically remote from the wound sites described.No device quality issues or misuse were identified, and no product is available for further evaluation.Based on the information provided, a causal relationship between medi honey use and the patient s spinal infection or death is not supported.The events are more plausibly explained by the patients underlying medical condition, chronic wounds, infection risk profile, and postoperative complications.A relationship to the medi honey product is considered highly unlikely.

Brand Name
MEDIHONEY GEL IN TUBE, .5 FL OZ TWISTOFF - STERILE
Common Device Name
Wound Recon - Advanced
Manufacturer (Section D)
DERMA SCIENCES, INC.
104 shorting road
104 shorting road
toronto, ontario M1S 3 S4
CA  M1S 3S4
Manufacturer (Section G)
DERMA SCIENCES, INC.
104 shorting road
toronto, ontario M1S 3 S4
CA   M1S 3S4
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
+1(609)936-2319
MDR Report Key25255088
Report Number3005920706-2026-00036
Device Sequence Number18777724
Product Code FRO
UDI-Device Identifier10381780486978
UDI-Public10381780486978
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
NI
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Type of Report Initial,Followup
Report Date (Section B) 07/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number31805
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2026
Supplement Date Received by Manufacturer07/02/2026
Initial Report FDA Received Date05/22/2026
Supplement Report FDA Received Date07/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
300592070612192025011
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown